A perplexing case
Clinical features of paradoxical reactions
Epidemiology of paradoxical reactions
|Abbreviations: HD = Hazardous drinking, NHD = Non-hazardous drinking. Study 1 involved titration of propofol to target a bispectral index of 70-80. Study 2 involved fixed infusions of propofol at two rates. A severe PR was defined as requiring physical restraint. For further details see open-access manuscript here.|
Does this happen in critically ill patients?
Neurobiology of paradoxical reactions
Management of paradoxical reactions
Step 1: Stop the offending agent
Step #2: Counteract residual drug: Flumazenil
Step #3: Add a non-GABA sedating medication
- Ketamine: One RCT of 24 children <6 YO with PRs due to midazolam found ketamine 0.5 mg/kg to be effective (Golparvar 2004). However, since all patients in this study were subsequently intubated for surgical procedures, it is possible that general anesthesia may have masked any emergence reactions from ketamine.
- Haloperidolwas successful in one case report (Mancuso 2004).
- Opioids: One prospective series of 4,140 patients undergoing gastrointestinal endoscopy showed that higher doses of opioid and lower doses of benzodiazepine correlated with a lower risk of PR, implying that opioids would not worsen a PR (Tae 2014).
- Occasionally benzodiazepines induce a paradoxical reaction marked by agitated delirium with emotional lability and restlessness. This may be more common with propofol.
- Risk factors for paradoxical reactions include psychiatric comorbidity, extremes of age, and alcoholism.
- Treatment consists of discontinuing the offending agent and reversing it if possible (with flumazenil for PRs due to benzodiazepine). If needed, non-GABA sedatives may be used (e.g. ketamine, haloperidol, opioids).
- Failing to recognize and treat a PR might lead to a vicious cycle of ongoing agitation:
Latest posts by Josh Farkas (see all)
- IBCC chapter & cast:Hypernatremia - February 21, 2019
- PulmCrit:Is pure RSI a failed paradigm in critical illness?The primacy of pressure - February 19, 2019
- IBCC chapter:Salicylate intoxication - February 14, 2019